About this Journal Submit a Manuscript Table of Contents
The Scientific World Journal
Volume 2013 (2013), Article ID 473828, 9 pages
http://dx.doi.org/10.1155/2013/473828
Research Article

Multiple Positive Solutions for Nonlinear Fractional Boundary Value Problems

School of Mathematical Sciences, Shandong Normal University, Jinan, Shandong 250014, China

Received 23 August 2013; Accepted 19 September 2013

Academic Editors: A. Atangana, A. Kilicman, S. C. O. Noutchie, S. S. Ray, and A. Secer

Copyright © 2013 Daliang Zhao and Yansheng Liu. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

This paper is devoted to the existence of multiple positive solutions for fractional boundary value problem , , , where is a real number, is the Caputo fractional derivative, and is continuous. Firstly, by constructing a special cone, applying Guo-Krasnoselskii’s fixed point theorem and Leggett-Williams fixed point theorem, some new existence criteria for fractional boundary value problem are established; secondly, by applying a new extension of Krasnoselskii’s fixed point theorem, a sufficient condition is obtained for the existence of multiple positive solutions to the considered boundary value problem from its auxiliary problem. Finally, as applications, some illustrative examples are presented to support the main results.

1. Introduction

This paper investigates the existence of multiple positive solutions for the following nonlinear fractional boundary value problem (BVP, for short): where is a real number, is the Caputo fractional derivative, and is continuous.

Recently, fractional differential equations have gained considerable importance due to their wide applications [18] in various sciences such as mechanics, chemistry, physics, control theory, and engineering. Much attention has been focused on the solutions of differential equations of fractional order. Some kinds of methods are presented, such as the upper and lower method [911], the Laplace transform method [12, 13], the iteration method [14], the Fourier transform method [15], the homotopy analysis method [16, 17], and the Green function method [1820]. In recent years, there are some papers dealing with the existence and multiplicity of solution to the nonlinear fractional BVP; for details, see [8, 9, 11, 21] and references therein.

In [21], Bai and Qiu investigated the following nonlinear fractional BVP: where is a real number, is the Caputo fractional derivative, and is continuous. By using Guo-Krasnoselskii’s fixed point theorem and nonlinear alternative of Leray-Schauder, they established the existence and multiplicity of solutions to the above fractional BVP.

In [11], Zhao et al. established the existence of multiple positive solutions for the nonlinear fractional BVP: where is a real number, is the Riemann-Liouville fractional derivative, and . The authors obtained the existence of positive solutions by the lower and upper solution method and fixed-point theorem.

In [8], Yang et al. investigated the existence of positive solutions of the BVP for differential equation of fractional order: where is a real number, is the Caputo fractional derivative, and is continuous. By means of a new fixed point theorem and Schauder fixed theorem, some results on the existence of positive solutions are obtained.

Though the fractional boundary value problems have been studied by lots of authors, there are few pieces of work considering the case that the nonlinear term depends on the first order derivative . In addition, to the best of our knowledge, there is no paper discussing the existence of multiple positive solutions for BVP (1). By constructing a special cone, using Guo-Krasnoselskii and Leggett-Williams fixed point theorems, two sufficient conditions are established for the existence of multiple positive solutions to BVP (1). In addition, by virtue of a new extension of Krasnoselskii’s fixed point theorem, a sufficient condition is obtained for the existence of multiple positive solutions of BVP (1) from its auxiliary problem. Finally, some illustrative examples are worked out to demonstrate the main results.

The organization of this paper is as follows. Section 2 contains some definitions and lemmas of fractional calculus theory which will be used in the next two sections. In Section 3, we establish the existence results on multiple positive solutions to BVP (1) by Guo-Krasnoselskii, Leggett-Williams fixed point theorem, and another new extension of Krasnoselskii’s fixed point theorem. Finally, some examples are presented to support the obtained results in Section 4.

2. Preliminary Results

In this section, we introduce some necessary definitions and preliminary facts which will be used throughout this paper.

Definition 1 (see [15]). The Caputo fractional derivative of order of a continuous function is given by where , denotes the integer part of the real number and provided that the right side integral is pointwise defined on .

Definition 2 (see [15]). The Riemann-Liouville standard fractional derivative of order of a continuous function is given by where , denotes the integer part of the real number , and provided that the right side integral is pointwise defined on .

Definition 3 (see [15]). The Riemann-Liouville standard fractional integral of order of a continuous function is given by provided that the right side integral is pointwise defined on .

Lemma 4 (see [15]). Let . Then, for some , , .

Lemma 5 (see [15]). Let and . Then, holds on .

Lemma 6 (see [15]). Let . If one assumes that , then .

Lemma 7 (see [15]). Let . The fractional differential equation has solution for some , , .

Lemma 8. For any and , the unique solution of problem is where
Here, is said to be the Green function of BVP (11).

Proof. In view of Lemma 4, (11) is equivalent to the integral equation for some , . So, we have
From the boundary condition , one has
Therefore, by Definition 3, we conclude that the unique solution of BVP (11) is The proof is completed.

The following properties of the Green function play an important role in this paper.

Lemma 9. Green function defined as (13) satisfies the following conditions.(i) and for any .(ii)There exist a positive number and a positive function such that

Proof. (i) It is obvious that is continuous on . For , we have Similarly, we can obtain that
Hence, for all . In addition, it is clear that for . Therefore, we get that for any .
(ii) In the following, we consider the existence of and .
Firstly, if , then by the definition of , we have If , then by an argument similar to the case , we also have .
Secondly, for given , it is obvious that As , we also have that Thus, setting we immediately obtain that The proof is completed.

Now, we list the following fixed point theorems which will be used in the next section.

Lemma 10 (see [22], (Guo-Krasnoselskii’s fixed point theorem)). Let be a Banach space, a cone, and , two bounded open balls of centered at the origin with . Suppose that is a completely continuous operator such that either (i), and , , or (ii), and , ,holds. Then, has a fixed point in .

For the sake of stating Leggett-Williams fixed point theorem, we first give the definition of concave functions.

Definition 11 (see [11]). The map is said to be a nonnegative concave functional on a cone of a real Banach space provided that is continuous and for all and .

Lemma 12 (see [23], (Leggett-Williams fixed point theorem)). Let be a cone in a real Banach space , a nonnegative continuous concave functional on such that for all , and . Suppose that is completely continuous and there exist constants such that and for ; for ; for with .
Then, has at least three fixed points , , and with , , with .

Remark 13. If holds, then condition of Lemma 12 implies condition .
Finally, in this section, we give a new extension of Krasnoselskii’s fixed point theorem, which is developed in [24].
Let be a Banach space and a cone. Suppose that are two continuous convex functions satisfying for , ; for ; and for , , where is a constant.

Lemma 14 (see [24]). Let , be constants and , two bounded open sets in . Set . Assume that is a completely continuous operator satisfying, ; , ;, ; there is a such that and for all and .
Then, has at least one fixed point in .

3. Main Results

In this section, we assume that is continuous and satisfies some specific growth conditions, which allows us to apply Lemmas 1014 to establish the existence of multiple positive solutions for BVP (1).

First, let be endowed with the norm

Define the set by

It is easy to verify that is a cone in the space .

Let the nonnegative continuous concave function on the cone be defined by Define an operator on by the formula

Lemma 15. The operator is completely continuous.

Proof. For any , we have that in view of nonnegativeness of and . It is obvious that
By Lemma 9, for any and , we obtain that Hence, .
The operator is continuous in view of continuity of and .
Let be bounded; that is, there exists a positive constant such that for all . By means of the definition of , we have and for . Let . Then, for , by Lemma 9, we have Hence, is bounded.
For each , with , then By means of the Arzela-Ascoli theorem, one can obtain that the operator is completely continuous. The proof is completed.

Now, we are in a position to state the main results.

For convenience, denote

Theorem 16. Assume that there exist two positive constants such that for ; for .
Then, BVP (1) has at least one solution such that .

Proof. By Lemma 15, we know that the operator defined by (31) is completely continuous.
(i) Let . For any , we have , for all . It follows from condition and Lemma 9 that, for , which implies that , .
(ii) Let . For any , we have , for all . It follows from condition and Lemma 9 that, for , which implies that , .
In view of Lemma 10, has a fixed point in which is a solution of BVP (1). The proof is completed.

Theorem 17. Suppose that there exist constants such that the following assumptions hold: for ; for ; for .
Then, BVP (1) has at least three positive solutions , , and with

Proof. We will show that all the conditions of Lemma 12 are satisfied.
First, if , then . By condition and Lemma 9, we have which implies that for . Hence, .
Next, by using the analogous argument, it follows from condition that for .
Choose for . It is easy to see that consequently, . Hence, if , then for . By condition , we have for . So, which implies that for .
By Lemma 12, BVP (1) has at least three positive solutions , , and with The proof is completed.

Theorem 18. Assume that there exist constants such that for ; for ; for ,where
Then, BVP (1) has at least one positive solution satisfying , for .

Proof. In order to apply the new extension of Krasnoselskii’s fixed point theorem, we consider the following auxiliary BVP: where It is obvious that is continuous according to the continuity of . By using the similar proof of Lemma 15, one can obtain that the operator given by is also completely continuous on and maps into . Let It is obvious that there exists a nonnegative function such that for all , . We divide the proof into the following three steps.
Step 1. By virtue of condition and , , we have
Step 2. For , , it follows from , , and condition that
Step 3. In view of condition , for , we have Hence, . By Lemma 14, there exists such that . Consequently, is a positive solution for the auxiliary BVP (45) satisfying , . In addition, by virtue of the definition of , we know that , . Therefore, is a positive solution of BVP (1). The proof is completed.

4. Examples

Example 1. Consider the following fractional BVP:
By a simple calculation, one can obtain that , , and . Choosing , , we have for and for .
With the use of Theorem 16, BVP (52) has at least one solution such that .

Example 2. Consider the following fractional BVP: where
Choosing , , and , then, there hold for for ; and for . Hence, all the conditions of Theorem 17 are satisfied. By Theorem 17, BVP (55) has at least three positive solutions , , and such that

Example 3. Consider the following fractional BVP: where
After a simple computation, one can find that
Choosing , , and , we know that for ; for ; and for . So, all the conditions of Theorem 18 are satisfied. By Theorem 18, BVP (61) has at least one positive solution satisfying , .

5. Conclusion

In this paper, we study the existence of multiple positive solutions for the nonlinear fractional differential equation boundary value problem (1) in the Caputo sense. Using Guo-Krasnoselskii and Leggett-Williams fixed point theorems, we establish the existence of multiple positive solutions to BVP (1). By virtue of a new extension of Krasnoselskii’s fixed point theorem, we obtain a sufficient condition for the existence of multiple positive solutions of BVP (1) from its auxiliary problem. As applications, examples are presented to demonstrate the main results.

Acknowledgments

The authors wish to thank the referees for their helpful comments. This research is supported by NNSF of China (11171192) and the Natural Science Foundation of Shandong Province (ZR2013AM005).

References

  1. A. Atangana and A. Secer, “A note on fractional order derivatives and table of fractional derivatives of some special functions,” Abstract and Applied Analysis, vol. 2013, Article ID 279681, 8 pages, 2013. View at Publisher · View at Google Scholar
  2. A. Atangana and A. Secer, “Time-fractional coupled-Korteweg-de-Vries equations,” Abstract and Applied Analysis, vol. 2013, Article ID 947986, 8 pages, 2013. View at Publisher · View at Google Scholar
  3. C.-Z. Bai and J.-X. Fang, “The existence of a positive solution for a singular coupled system of nonlinear fractional differential equations,” Applied Mathematics and Computation, vol. 150, no. 3, pp. 611–621, 2004. View at Publisher · View at Google Scholar · View at Scopus
  4. J. Cang, Y. Tan, H. Xu, and S.-J. Liao, “Series solutions of non-linear Riccati differential equations with fractional order,” Chaos, Solitons and Fractals, vol. 40, no. 1, pp. 1–9, 2009. View at Publisher · View at Google Scholar · View at Scopus
  5. E. Girejko, D. Mozyrska, and M. Wyrwas, “A sufficient condition of viability for fractional differential equations with the Caputo derivative,” Journal of Mathematical Analysis and Applications, vol. 381, no. 1, pp. 146–154, 2011. View at Publisher · View at Google Scholar · View at Scopus
  6. C. F. Li, X. N. Luo, and Y. Zhou, “Existence of positive solutions of the boundary value problem for nonlinear fractional differential equations,” Computers & Mathematics with Applications, vol. 59, no. 3, pp. 1363–1375, 2010. View at Publisher · View at Google Scholar · View at Scopus
  7. Z. Wei, Q. Li, and J. Che, “Initial value problems for fractional differential equations involving Riemann-Liouville sequential fractional derivative,” Journal of Mathematical Analysis and Applications, vol. 367, no. 1, pp. 260–272, 2010. View at Publisher · View at Google Scholar · View at Scopus
  8. X. Yang, Z. Wei, and W. Dong, “Existence of positive solutions for the boundary value problem of nonlinear fractional differential equations,” Communications in Nonlinear Science and Numerical Simulation, vol. 17, no. 1, pp. 85–92, 2012. View at Publisher · View at Google Scholar · View at Scopus
  9. S. Liang and J. Zhang, “Positive solutions for boundary value problems of nonlinear fractional differential equation,” Nonlinear Analysis, Theory, Methods and Applications, vol. 71, no. 11, pp. 5545–5550, 2009. View at Publisher · View at Google Scholar · View at Scopus
  10. S. Zhang and X. Su, “The existence of a solution for a fractional differential equation with nonlinear boundary conditions considered using upper and lower solutions in reverse order,” Computers & Mathematics with Applications, vol. 62, no. 3, pp. 1269–1274, 2011. View at Publisher · View at Google Scholar · View at Scopus
  11. Y. Zhao, S. Sun, Z. Han, and Q. Li, “The existence of multiple positive solutions for boundary value problems of nonlinear fractional differential equations,” Communications in Nonlinear Science and Numerical Simulation, vol. 16, no. 4, pp. 2086–2097, 2011. View at Publisher · View at Google Scholar · View at Scopus
  12. L. Kexue and P. Jigen, “Laplace transform and fractional differential equations,” Applied Mathematics Letters, vol. 24, no. 12, pp. 2019–2023, 2011. View at Publisher · View at Google Scholar · View at Scopus
  13. I. Podlubny, The Laplace Transform Method for Linear Differential Equations of Fractional Order, Slovac Academy of Science, Slovakia, Slovak Republic, 1994.
  14. G. Samko, A. Kilbas, and O. Marichev, Fractional Integrals and Derivatives: Theory and Applications, Gordon and Breach, Amsterdam, The Netherlands, 1993.
  15. K. S. Miller and B. Ross, An Introduction to the Fractional Calculus and Fractional Differential Equations, John Wiley & Sons, New York, NY, USA, 1993.
  16. H. Jafari and S. Seifi, “Solving a system of nonlinear fractional partial differential equations using homotopy analysis method,” Communications in Nonlinear Science and Numerical Simulation, vol. 14, no. 5, pp. 1962–1969, 2009. View at Publisher · View at Google Scholar · View at Scopus
  17. M. Zurigat, S. Momani, Z. Odibat, and A. Alawneh, “The homotopy analysis method for handling systems of fractional differential equations,” Applied Mathematical Modelling, vol. 34, no. 1, pp. 24–35, 2010. View at Publisher · View at Google Scholar · View at Scopus
  18. G. Chai, “Existence results for boundary value problems of nonlinear fractional differential equations,” Computers & Mathematics with Applications, vol. 62, no. 5, pp. 2374–2382, 2011. View at Publisher · View at Google Scholar · View at Scopus
  19. Y. Liu, W. Zhang, and X. Liu, “A sufficient condition for the existence of a positive solution for a nonlinear fractional differential equation with the Riemann-Liouville derivative,” Applied Mathematics Letters, vol. 25, pp. 1986–1992, 2012. View at Publisher · View at Google Scholar · View at Scopus
  20. X. Xu and X. Fei, “The positive properties of Green's function for three point boundary value problems of nonlinear fractional differential equations and its applications,” Communications in Nonlinear Science and Numerical Simulation, vol. 17, no. 4, pp. 1555–1565, 2012. View at Publisher · View at Google Scholar · View at Scopus
  21. Z. Bai and T. Qiu, “Existence of positive solution for singular fractional differential equation,” Applied Mathematics and Computation, vol. 215, no. 7, pp. 2761–2767, 2009. View at Publisher · View at Google Scholar · View at Scopus
  22. M. A. Krasnosel’skii, Positive Solutions of Operator Equations, Noordhoff, Groningen, The Netherlands, 1964.
  23. R. W. Leggett and L. R. Williams, “Multiple positive fixed points of nonlinear operators onordered Banach spaces,” Indiana University Mathematics Journal, vol. 28, pp. 673–688, 1979.
  24. Y. Guo and W. Ge, “Positive solutions for three-point boundary value problems with dependence on the first order derivative,” Journal of Mathematical Analysis and Applications, vol. 290, no. 1, pp. 291–301, 2004. View at Scopus